Radiographic skeletal examinations were performed in eight adult patients who had received the aromatic retinoid etretinate for various disorders of keratinization over periods ranging from 1 to 7 years. Age- and sex-matched controls were also examined. In all the patients, alterations of ossification were found to a varying degree, including calcification of the anterior spinal ligament, vertebral hyperostoses at the anterosuperior and anteroinferior margins of the vertebral bodies, unilateral bridging of vertebral bodies, hyperostoses of the calcanei at the insertion of the plantar ligament and bone accretion at the anterolateral lips of the acetabula. All the bone changes were asymptomatic. Serum calcium, inorganic phosphate, alkaline phosphatase, calcitonin and parathormone were within normal physiological ranges. In general, the bone changes observed after long-term etretinate treatment closely resembled the effects of isotretinoin on the skeleton.
|Original language||English (US)|
|Number of pages||6|
|Journal||British Journal of Dermatology|
|State||Published - Feb 1987|
ASJC Scopus subject areas